Nausea
body effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Nausea is an unpleasant abdominal sensation paired with an urge to vomit.
As a drug effect it is acute and dose-proportional, easing as the substance wears off, which distinguishes it from chronic digestive illness. It ranges from mild queasiness that resolves with rest to persistent retching that can interrupt or end a session.
Nausea is one of the most widely reported somatic effects across psychoactive substances. It is most commonly induced at moderate to high doses under psychedelics such as LSD, psilocybin mushrooms, and DMT, and under opioids such as heroin, codeine, and buprenorphine — especially early in use or at dose increases. It also appears under stimulants such as amphetamine and MDMA, and under dissociatives such as ketamine and dextromethorphan.
phenomenology
Nausea is felt as a churning, pressured unease in the stomach and upper gut: attention fixes on the abdomen, swallowing becomes deliberate, and saliva thickens. It commonly comes with clamminess, cold sweat, pallor, and a hollow heaviness behind the sternum.
Attending to the sensation amplifies it — trying to push through or ignore the churn often worsens it. At higher doses, particularly under opioids and psychedelics, it can progress to dry heaving or vomiting that brings little lasting relief.
mechanism
Nausea arises through different pathways depending on the drug class:
- Psychedelics — stimulate serotonin receptors in the gut wall and brainstem, directly activating the chemoreceptor trigger zone during onset.
- Stimulants — engage the sympathetic nervous system, slowing gastric motility and redirecting blood flow away from the gut; the effect is most pronounced at high doses.
- Opioids — act on mu-opioid receptors in the chemoreceptor trigger zone and delay gastric emptying; the effect is most pronounced early in exposure.
- Dissociatives — disrupt vestibular processing and produce central effects that heighten motion sensitivity.
How much each pathway contributes in a given case is not fully understood.
safety
Nausea is rarely dangerous in itself, but vomiting while significantly impaired carries real risk.
- If it happens — sit or lie still, breathe slowly through the nose, and sip cool water if tolerated. If vomiting occurs, stay upright or on your side; do not lie flat on your back.
- Seek help if — vomiting is severe and unrelenting, blood appears, or it co-occurs with confusion, loss of consciousness, or signs of overdose; any of these may indicate a medical emergency.
- Higher risk — people using opioids face aspiration risk if they vomit while heavily sedated; always have someone present who can place you in the recovery position if needed.
variability
Who experiences it, and how strongly, varies widely. Higher doses raise both its likelihood and intensity across all classes. It is more likely on an empty or very full stomach, and during physical movement — especially under psychedelics and dissociatives, where vestibular sensitivity is heightened — and in people with a history of motion sickness or sensitive digestion.
Anticipating it tends to bring it on sooner. Eating lightly beforehand, remaining still during onset, and staying hydrated reduce its severity for many people.
substances
practices
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.